Alert archive / Virginia / Flash Flood Warnings in 2017
Flash Flood Warning 14, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 15, 2017, 8:06 PM EDT for Amherst County, Bedford County, City of Lynchburg, Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 8:06 PM EDT (00:06 UTC)
- Expired
- Jun 15, 2017, 11:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Amherst County, VA, Bedford County, VA, City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 117 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 8:30 PM EDT | HEAVY RAIN 3.5 | 2 N Lynchburg City, VA | DITCHES AND DRIVEWAYS WASHED OUT. A DITCH THAT IS NORMALLY 3 FOOT DEEP WAS FULL OF RUNNING WATER AND WASHED OUT PART OF A DRIVEWAY. |
| Jun 15, 9:15 PM EDT | HEAVY RAIN 3.5 | 2 Nw Amherst, VA | FELL BETWEEN 650PM AND 915PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
046
WGUS51 KRNK 160006
FFWRNK
VAC009-019-680-160300-
/O.NEW.KRNK.FF.W.0014.170616T0006Z-170616T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
806 PM EDT THU JUN 15 2017
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Northeastern Bedford County in south central Virginia...
Southern Amherst County in central Virginia...
The northwestern portion of the City of Lynchburg in central
Virginia...
* Until 1100 PM EDT
* At 803 PM EDT, Doppler radar indicated clusters of thunderstorms
over the warned area producing heavy rain. Flash flooding is
expected to occur, especially on the north side of the City of
Lyncburg into Amherst County, and the extreme northeast side of
Bedford County.
* Some locations that will experience flooding include...
Lynchburg...
Amherst...
Boonsboro...
Pleasant View...
and Falconerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3745 7899 3745 7900 3741 7931 3763 7935
3764 7896
$$
WP2 follow-up statements
936
WGUS71 KRNK 160202
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
1002 PM EDT THU JUN 15 2017
VAC009-019-680-160300-
/O.CON.KRNK.FF.W.0014.000000T0000Z-170616T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bedford VA-Amherst VA-City of Lynchburg VA-
1002 PM EDT THU JUN 15 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTHEASTERN BEDFORD...AND SOUTHERN AMHERST COUNTIES AND THE
NORTHWESTERN CITY OF LYNCHBURG...
At 1000 PM EDT, Doppler radar indicated heavy rain across the warned
area. Spotter and radar indicated that between 2 to 4 inches of
rain have fallen since 7pm. No flash flooding has been reported, but
flash flooding is still expected north of Lynchburg.
Some locations that will experience flooding include...
Lynchburg...
Amherst...
Boonsboro...
Pleasant View...
and Falconerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3745 7899 3745 7900 3741 7931 3763 7935
3764 7896
$$
WP346
WGUS71 KRNK 160258
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
1058 PM EDT THU JUN 15 2017
VAC009-019-680-160308-
/O.EXP.KRNK.FF.W.0014.000000T0000Z-170616T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bedford VA-Amherst VA-City of Lynchburg VA-
1058 PM EDT THU JUN 15 2017
...THE FLASH FLOOD WARNING FOR
NORTHEASTERN BEDFORD...AND SOUTHERN AMHERST COUNTIES AND THE
NORTHWESTERN CITY OF LYNCHBURG WILL EXPIRE AT 1100 PM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3745 7899 3745 7900 3741 7931 3763 7935
3764 7896
$$
WPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 7:32 PM EDT, 34 minutes earlier.
Area forecast discussion, Jun 15, 7:32 PM EDT, 34 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 732 PM EDT Thu Jun 15 2017 .SYNOPSIS... High pressure offshore will maintain a warm and humid airmass across the region into this weekend. A weak cold front will approach the area from the west this weekend with added showers and storms likely into early next week. && .NEAR TERM /THROUGH FRIDAY/... As of 715 PM EDT Thursday... Isolated severe/flash flood threat late this afternoon with pulse nature and training ongoing, along with storms moving over urban areas. Forecast reflects radar trends showing lessening convection by midnight as shower/storms move into the piedmont. High-res models hang onto shower at least over the northern CWA form Bluefield to Lynchburg into the pre-dawn. Previous discussion from mid afternoon.... Coverage of convection has been lower than earlier anticipated, possibly due to residual effects of bubble high behind outflow from overnight convection upstream. However, latest satellite trends and instability from mesoanalysis indicate conditions remain favorable for convection to bloom into this evening aided by approaching upper trof. In anticipation of this will maintain healthy POPs for the next several hours then trend things downward after 00Z. While synoptic environment lacks shear, considerable instability will keep the threat of severe storms in play as healthy updrafts may produce hail even with deep warmth and DCAPE values will boost outflow. Any clusters that develop will also bear close scrutiny as cold pool interactions may boost storm development. Heavy downpours are also a good bet and may give rise to local hydro problems. Things quiet down overnight with more patchy dense fog developing toward morning. Once the fog burns off, another bout of diurnal convection is expected tomorrow with the upper trof axis slowly drifts into the region. Expect a continuation of warm and muggy conditions with temperatures remaining right around will remain right around seasonal norms. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 245 PM EDT Thursday... The Subtropical ridge will hold along the East Coast with the main zonal mid to upper level westerlies remaining across the northern U.S. Friday night into Sunday night. The timing of the mid-level weakness or trough in the broader subtropical ridge could be the key to the weather across the southeastern CONUS. The combination of solar heating, unstable air, upper shortwaves, orographic lift and surface boundaries will result in the daily chances for showers and thunderstorms mainly during the afternoon and evening hours. SPC Day two convective outlook highlights a marginal potential for severe thunderstorms on Friday afternoon into Friday evening. Moderately large CAPE may be conducive to "pulse" thunderstorms capable of producing at least localized strong downbursts. With a relative light mean flow, there is also the potential for flooding issues especially with high rainfall rates, slow moving or training thunderstorms. A upper level trough will slide eastward and reach the Great Lake region on Sunday. Surface cold front will move from the Midwest into the Ohio Valley by Sunday night. Not expecting a complete washout for outdoor activity this Father's day weekend, but keep an eye to the sky each afternoon and make sure action is taken if storms approach. With 850 mb temperatures remaining from plus 16 to plus 18C, expect high temperatures Saturday and Sunday to range from the mid 70s in the mountains to the upper 80s in the Piedmont. Overnight low temperatures will remain mild with readings from the upper 50s in the mountains to around 70 degrees in the Piedmont. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 245 PM EDT Thursday... An upper low will move northeast from the Great lakes into Eastern Canada on Monday and push a deep trof into the eastern US. There is enough momentum to propel a strong cold front through the region on Monday with a good chance for showers and thunderstorms. Moderate instability and better low level wind field support the potential for severe weather. The front will stall and linger close enough to keep a chance for some scattered showers thunderstorms especially east of the Blue Ridge for Tuesday and Wednesday. A secondary cold front may create a few showers for Thursday. Cloud cover and convection will hold temperatures down for Monday. Then, behind the cold front cooler conditions expected Tuesday followed by moderating temperatures into the end of the week. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 725 PM EDT Thursday... Expect aviation conditions this period will be quite similar to previous days. Will amend as necessary as we see storms moving toward an airport otherwise cover early evening with VCTS/VCSH then fog will be an issue late tonight if we clear enough, especially thinking ROA given the rain over them late this afternoon/evening. BCB/LWB should also see fog and could be dense again. Once fog/low clouds erode expect VFR with Cu field starting out with some mid/high clouds, then more storms forming after 17z, though appears best chance will be ROA and east. Outside of thunderstroms winds will generally be light through the period. Extended Aviation Discussion... Very moist and unstable conditions combine with an approaching trof to keep convective activity, with a strong diurnal trend, in the forecast into the weekend. There will also be a trend fog fog/stratus development during the predawn hours. A better chance for more widespread showers and storms including sub-VFR looks to arrive on Monday with a surface cold front perhaps crossing the region. This will allow for extended periods of sub- VFR ceilings and visibilities. In addition, radiational late night/early morning fog will be on the increase. Appears will see drier conditions Tuesday but not completely free of chance for showers. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/MBS NEAR TERM...MBS/WP SHORT TERM...KK LONG TERM...KK AVIATION...JH/MBS/WP
Hazardous weather outlook, Jun 15, 3:06 PM EDT, 5 hours before
Hazardous Weather Outlook National Weather Service Blacksburg VA 306 PM EDT Thu Jun 15 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-160900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 306 PM EDT Thu Jun 15 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Strong to isolated severe thunderstorms could occur this afternoon and evening with damaging winds and hail the main threats. In addition, slow moving heavy rain producing storms could produce localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional rounds of strong to isolated severe thunderstorms will occur from Friday into early next week with the more widespread coverage likely on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 15, 7:27 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
727 PM EDT THU JUN 15 2017
VAZ011-WVZ044-160000-
Giles-Monroe-
727 PM EDT THU JUN 15 2017
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL GILES AND SOUTHWESTERN MONROE COUNTIES...
At 726 PM EDT, a strong thunderstorm was located over Rich Creek,
moving east at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Pearisburg...
Narrows...
Peterstown...
Rich Creek...
and Glen Lyn.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3752 8070 3732 8068 3731 8089 3732 8089
3735 8085 3738 8088 3739 8088 3741 8086
3743 8086 3743 8085 3745 8085
TIME...MOT...LOC 2326Z 256DEG 7KT 3741 8084
RSLocal storm report, Jun 15, 7:46 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
746 PM EDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM FLASH FLOOD S ROANOKE 37.27N 79.96W
06/15/2017 CITY OF ROANOKE VA BROADCAST MEDIA
BROADCAST MEDIA SHARED A POST OF FLASH FLOODING WHICH
STRANDED NUMEROUS VEHICLES ALONG PARTS OF SALEM AVENUE IN
ROANOKE.
&&
JMORROWSpecial weather statement, Jun 15, 7:47 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
747 PM EDT THU JUN 15 2017
VAZ047-160030-
Buckingham-
747 PM EDT THU JUN 15 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN BUCKINGHAM COUNTY...
At 746 PM EDT, a strong thunderstorm was located near Shipman, moving
east at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Wingina.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3750 7869 3755 7882 3757 7881 3759 7883
3760 7881 3763 7882 3764 7880 3763 7874
3764 7872 3767 7872 3768 7869 3770 7869
3768 7866 3768 7864 3771 7865 3775 7862
3776 7855 3776 7852
TIME...MOT...LOC 2346Z 264DEG 10KT 3770 7878
RSLocal storm report, Jun 15, 7:56 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
756 PM EDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM FLASH FLOOD 4 ENE INDEPENDENCE 36.64N 81.08W
06/15/2017 GRAYSON VA 911 CALL CENTER
WATER FLOWING ACROSS ROAD, PARTIALLY WASHED OUT ROAD,
LEAVING LARGE ROCKS BLOCKING A ROAD, NEAR RIVERSIDE
DRIVE.
&&
WHPSpecial weather statement, Jun 15, 7:58 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
758 PM EDT THU JUN 15 2017
NCZ004-005-160045-
Stokes-Rockingham-
758 PM EDT THU JUN 15 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN STOKES AND NORTHWESTERN ROCKINGHAM COUNTIES...
At 757 PM EDT, a strong thunderstorm was located over Prestonville,
moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Stoneville...
Sandy Ridge...
Prestonville...
Ayersville...
and Price.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3642 8014 3651 8016 3654 8001 3654 7987
3646 7988
TIME...MOT...LOC 2357Z 264DEG 9KT 3646 8010
RSSpecial weather statement, Jun 15, 8:02 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
802 PM EDT THU JUN 15 2017
VAZ034-035-160045-
Amherst-Bedford-
802 PM EDT THU JUN 15 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN BEDFORD AND SOUTHWESTERN AMHERST COUNTIES...
At 802 PM EDT, a strong thunderstorm was located over Coleman Falls,
moving northeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Big Island...
Naola...
Coleman Falls...
Boonsboro...
and Madison Heights.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3747 7910 3746 7918 3747 7920 3746 7922
3746 7923 3745 7924 3744 7935 3754 7940
3762 7918
TIME...MOT...LOC 0002Z 245DEG 8KT 3751 7932
RSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:02 PM EDT | Special Weather Statement | RNK | Amherst | 43 min |
| Jun 15, 8:06 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford | 35 min |
| Jun 15, 8:10 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 65 min |
| Jun 15, 8:33 PM EDT | Special Weather Statement | RNK | Appomattox | 27 min |
| Jun 15, 8:46 PM EDT | Special Weather Statement | RNK | Buckingham | 29 min |
| Jun 15, 8:54 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Martinsville | 30 min |
| Jun 15, 10:30 PM EDT | Special Weather Statement | RNK | Halifax | 60 min |
| Jun 15, 10:48 PM EDT | Special Weather Statement | RNK | Charlotte | 42 min |
| Jun 15, 11:34 PM EDT | Special Weather Statement | RNK | Halifax | 41 min |
| Jun 16, 12:13 AM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 62 min |
| Jun 16, 12:54 AM EDT | Areal Flood Advisory | RNK | Henry | 3 hr |
| Jun 16, 1:21 AM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 54 min |
| Jun 16, 2:09 AM EDT | Areal Flood Advisory | RNK | Halifax, Pittsylvania, City of Danville | 3 hr |
| Jun 16, 2:09 AM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 3 hr |
| Jun 16, 3:08 AM EDT | Special Weather Statement | RNK | City of Lynchburg | 52 min |
| Jun 16, 5:24 AM EDT | Areal Flood Warning | RNK | Henry, City of Martinsville | 3 hr |
| Jun 16, 10:28 AM EDT | Special Weather Statement | RNK | Franklin, Henry, Patrick, Pittsylvania, City of Martinsville | 62 min |
| Jun 16, 11:18 AM EDT | Special Weather Statement | RNK | City of Danville | 42 min |
| Jun 16, 11:33 AM EDT | Special Weather Statement | RNK | Pittsylvania | 42 min |
| Jun 16, 12:31 PM EDT | Special Weather Statement | RNK | Craig | 29 min |
| Jun 16, 1:21 PM EDT | Special Weather Statement | RNK | Bland | 24 min |
| Jun 16, 4:57 PM EDT | Special Weather Statement | RNK | Buckingham | 48 min |
| Jun 16, 5:02 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 58 min |
| Jun 16, 6:46 PM EDT | Areal Flood Advisory | RNK | Bland, Smyth, Tazewell | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.